Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 22, NWS Wichita, KS

July 1, 1999Saline County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 1, 1999, 12:58 AM CDT for Saline County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1999, 12:58 AM CDT (05:58 UTC)
Expired
Jul 1, 1999, 7:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 010603
FFWICT
KSC169-011200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT THU JUL 1 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  EASTERN SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 700 AM CDT

* AT 1258 AM CDT A TRAINED WEATHER SPOTTER REPORTED FLOODING ALONG 
THE GYPSUM CREEK NEAR GYPSUM. AT 1230 AM THE RIVER STAGE ALONG THE 
GYPSUM CREEK AT GYPSUM WAS 17.2 FEET AND RISING. FLOOD STAGE AT GYPSUM
IS 15.0 FEET. THOSE THAT LIVE ALONG THE GYPSUM CREEK CAN EXPECT 
FLOODING TO CONTINUE THROUGH THE MORNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT 
TO FLOODING WHEN WATER BEGINS RISING.

HYSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:23 PM CDT, 8 hours 35 minutes earlier.

Area forecast discussion, Jun 30, 4:23 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
423 PM CDT WED JUN 30 1999

...LATE DUE TO PROBLEMS WITH ICWF/AWIPS...

ONGOING SVR WX SO I WILL BE BRIEF. BOUNDARY LINGERING ACROSS FCST
AREA WITH AREA OF TSRA TRAVELLING SOUTHEAST ALONG IT. EXPECT MORE
STORMS TO DEVELOP TO THE NORTHWEST LATER. THEREFORE...EXPECT TSRA
CHANCES THIS EVENING AS WELL AS LATER. THOUGHT ABOUT ISSUING A FLASH
FLOOD WATCH FOR SCEN AND SE TONIGHT BUT HAVE HELD OFF FOR NOW. MAY
REGRET THAT DISCISSION LATER THOUGH. WILL EXPECT TSRA CHANCES TO
PERSIST THROUGH THE NEXT SEVERAL DAYS AS WELL. MAIN STATIONARY FRONT
WILL GENERALLY REMAIN IN THE AREA ALONG WITH SEVERAL OUTFLOW
BOUNDARIES. UNSTABLE ATMOSPHERE ALSO REMAINS IN PLACE.

TEMPERATURES WILL REMAIN ON THE WARM SIDE WITH DEWPOINTS AROUND THE
70 DEGREE MARK. THE HIGH MOISTURE SHOULD KEEP HIGH TEMPS FROM REALLY
GETTING OUT OF HAND THROUGH THE NEXT 36 HRS. WILL CONTINUE THE
WARMING TREND THOUGH AS RIDGE BUILDS OVER THE WEEKEND.

FCSTID = 07/NRR
ICT   68  88  70   93 /  60  30  30  20
HUT   67  87  70   95 /  60  30  30  20
EWK   68  88  70   94 /  60  30  30  20
EQA   68  88  70   92 /  60  30  30  20
WLD   68  89  71   93 /  60  30  30  20
RSL   66  88  67   95 /  40  20  30  20
GBD   66  88  67   95 /  40  20  30  20
SLN   67  88  69   93 /  40  20  30  20
MPR   67  88  69   93 /  40  20  30  20
CFV   69  87  70   91 /  60  30  30  20
CNU   69  86  70   92 /  60  30  30  20
K88   69  85  70   92 /  60  30  30  20

.ICT...NONE.

In the hours before

Special weather statement, Jun 30, 7:35 PM CDT, 5 hours 23 minutes before
KSZ047-050>052-010135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED JUN 30 1999

...TORNADO WATCH 498 HAS BEEN CANCELLED FOR CENTRAL KANSAS...

TORNADO WATCH 498 WHICH WAS ISSUED AT 200 PM FOR BARTON, RICE,
MCPHERSON AND MARION COUNTIES OF CENTRAL KANSAS HAS BEEN CANCELLED.

SCATTERED THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING OVER
CENTRAL KANSAS BUT ARE NOT EXPECTED TO BECOME SEVERE.
ES
Special weather statement, Jun 30, 7:35 PM CDT, 5 hours 23 minutes before
KSZ047-050>052-010135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT WED JUN 30 1999

...TORNADO WATCH 498 HAS BEEN CANCELLED FOR CENTRAL KANSAS...

TORNADO WATCH 498 WHICH WAS ISSUED AT 200 PM FOR BARTON, RICE,
MCPHERSON AND MARION COUNTIES OF CENTRAL KANSAS HAS BEEN CANCELLED.

SCATTERED THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING OVER
CENTRAL KANSAS BUT ARE NOT EXPECTED TO BECOME SEVERE.
ES
Special weather statement, Jun 30, 8:00 PM CDT, 4 hours 58 minutes before
KSZ067>069-082-083-091>093-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT WED JUN 30 1999

...TORNADO WATCH 498 HAS EXPIRED FOR SOUTH CENTRAL KANSAS...

TORNADO WATCH 498 HAS EXPIRED FOR ALL OF SOUTH CENTRAL KANSAS...
HOWEVER TORNADO WATCH 500 HAS BEEN ISSUED UNTIL 1 AM CDT FOR
SOUTHERN PORTIONS OF SOUTH CENTRAL KANSAS.

HARPER...SUMNER AND COWLEY COUNTIES ARE INCLUDED IN TORNADO WATCH
NUMBER 500.

MRU
Special weather statement, Jun 30, 8:00 PM CDT, 4 hours 58 minutes before
KSZ067>069-082-083-091>093-010200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT WED JUN 30 1999

...TORNADO WATCH 498 HAS EXPIRED FOR SOUTH CENTRAL KANSAS...

TORNADO WATCH 498 HAS EXPIRED FOR ALL OF SOUTH CENTRAL KANSAS...
HOWEVER TORNADO WATCH 500 HAS BEEN ISSUED UNTIL 1 AM CDT FOR
SOUTHERN PORTIONS OF SOUTH CENTRAL KANSAS.

HARPER...SUMNER AND COWLEY COUNTIES ARE INCLUDED IN TORNADO WATCH
NUMBER 500.

MRU
Special weather statement, Jun 30, 11:04 PM CDT, 1 hour 54 minutes before
KSZ091>093-098-010500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CDT WED JUN 30 1999

...TORNADO WATCH #500 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS...

TORNADO WATCH #500 IS NO LONGER IN EFFECT FOR HARPER...SUMNER...
COWLEY AND CHAUTAUQUA COUNTIES.

THE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH FOR PORTIONS OF
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS HAVE EXITED AREA AND THE
TORNAD~O WATCH HAS BEEN CANCELLED.  THE THREAT FOR SEVERE WEATHER
HAS DIMINISHED AT THIS TIME...ALTHOUGH FURTHER THUNDERSTORM
DEVELOPMENT IS POSSIBLE DURING THE OVERNIGHT HOURS.

MRU
Special weather statement, Jun 30, 11:04 PM CDT, 1 hour 54 minutes before
KSZ091>093-098-010500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CDT WED JUN 30 1999

...TORNADO WATCH #500 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS...

TORNADO WATCH #500 IS NO LONGER IN EFFECT FOR HARPER...SUMNER...
COWLEY AND CHAUTAUQUA COUNTIES.

THE THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH FOR PORTIONS OF
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS HAVE EXITED AREA AND THE
TORNAD~O WATCH HAS BEEN CANCELLED.  THE THREAT FOR SEVERE WEATHER
HAS DIMINISHED AT THIS TIME...ALTHOUGH FURTHER THUNDERSTORM
DEVELOPMENT IS POSSIBLE DURING THE OVERNIGHT HOURS.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:08 AM CDTSevere Thunderstorm WarningICTHarper67 min
Jul 1, 6:07 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jul 1, 6:11 AM CDTFlash Flood WarningICTHarper4 hr
Jul 1, 6:38 AM CDTFlash Flood WarningICTSumner4 hr
Jul 1, 6:43 AM CDTFlash Flood WarningICTSaline3 hr
Jul 1, 7:19 AM CDTFlash Flood WarningICTCowley4 hr
Jul 1, 7:55 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
Jul 1, 8:40 AM CDTFlash Flood WarningICTChautauqua3 hr
Jul 1, 8:44 AM CDTSevere Thunderstorm WarningICTMontgomery46 min
Jul 1, 9:08 AM CDTSevere Thunderstorm WarningICTLabette52 min
Jul 1, 9:14 AM CDTFlash Flood WarningICTLabette, Montgomery3 hr
Jul 1, 11:20 AM CDTFlash Flood WarningICTChautauqua2 hr
Jul 1, 11:50 AM CDTFlash Flood WarningICTMontgomery2 hr
Jul 1, 6:02 PM CDTFlash Flood WarningICTJohnson12 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.